×

Supply disruptions with time-dependent parameters. (English) Zbl 1146.90323

Summary: We consider a firm that faces random demand and receives shipments from a single supplier who faces random supply. The supplier’s availability may be affected by events such as storms, strikes, machine breakdowns, and congestion due to orders from its other customers. In our model, we consider a dynamic environment: the probability of disruption, as well as the demand intensity, can be time dependent. We model this problem as a two-dimensional non-homogeneous continuous-time Markov chain (CTMC), which we solve numerically to obtain the total cost under various ordering policies. We propose several such policies, some of which are time dependent while others are not. The key question we address is: How much improvement in cost is gained by using time-varying ordering policies rather than stationary ones?
We compare the proposed policies under various cost, demand, and disruption parameters in an extensive numerical study. In addition, motivated by the fact that disruptions are low-probability events whose non-stationary probabilities may be difficult to estimate, we investigate the robustness of the time-dependent policies to errors in the supply parameters. We also briefly investigate sensitivity to the repair-duration distribution. We find that non-stationary policies can provide an effective balance of optimality (low cost) and robustness (low sensitivity to errors).

MSC:

90B05 Inventory, storage, reservoirs
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Neuts, M. F., Matrix-geometric solutions in stochastic models: an algorithmic approach (1981), Dover: Dover New York · Zbl 0469.60002
[2] Parlar, M.; Berkin, D., Future supply uncertainty in EOQ models, Naval Research Logistics, 38, 107-121 (1991) · Zbl 0725.90025
[3] Berk, E.; Arreola-Risa, A., Note on “Future supply uncertainty in EOQ models”, Naval Research Logistics, 41, 129-132 (1994) · Zbl 0785.90041
[4] Parlar, M.; Perry, D., Analysis of a \((Q, r, T)\) inventory policy with deterministic and random yields when future supply is uncertain, European Journal of Operational Research, 84, 431-443 (1995) · Zbl 0927.90006
[5] Gupta, D., The \((q, r)\) inventory system with an unreliable supplier, INFOR, 34, 59-76 (1996) · Zbl 0868.90033
[6] Mohebbi, E., Supply interruptions in a lost-sales inventory system with random lead time, Computers & Operations Research, 30, 3, 411-426 (2003) · Zbl 1029.90007
[7] Parlar, M., Continuous-review inventory problem with random supply interruptions, European Journal of Operational Research, 99, 366-385 (1997) · Zbl 0930.90006
[8] Parlar, M.; Perry, D., Inventory models of future supply uncertainty with single and multiple suppliers, Naval Research Logistics, 43, 191-210 (1996) · Zbl 0870.90054
[9] Gürler, U.; Parlar, M., An inventory problem with two randomly available suppliers, Operations Research, 45, 6, 904-918 (1997) · Zbl 0895.90073
[10] Moinzadeh, K.; Aggarwal, P., Analysis of a production/inventory system subject to random disruptions, Management Science, 43, 11, 1577-1588 (1997) · Zbl 0902.90048
[11] Liu, B.; Cao, J., Analysis of a production-inventory system with machine breakdowns and shutdowns, Computers & Operations Research, 26, 1, 73-91 (1999) · Zbl 0957.90005
[12] Bielecki, T.; Kumar, P. R., Optimality of zero-inventory policies for unreliable manufacturing systems, Operations Research, 36, 4, 532-541 (1988) · Zbl 0652.90054
[13] Heimann D, Waage F. A closed-form approximation solution for an inventory model with supply disruptions and non-ZIO reorder policy. Manufacturing & Service Operations Management; 2005, submitted for publication.; Heimann D, Waage F. A closed-form approximation solution for an inventory model with supply disruptions and non-ZIO reorder policy. Manufacturing & Service Operations Management; 2005, submitted for publication.
[14] Snyder LV. A tight approximation for a continuous-review inventory model with supplier disruptions. Working paper, Lehigh University; 2005.; Snyder LV. A tight approximation for a continuous-review inventory model with supplier disruptions. Working paper, Lehigh University; 2005.
[15] Tomlin BT, Snyder LV. Inventory management with advanced warning of disruptions. Working paper, Lehigh University; 2006.; Tomlin BT, Snyder LV. Inventory management with advanced warning of disruptions. Working paper, Lehigh University; 2006.
[16] Li, Z.; Xu, S. H.; Hayya, J., A periodic-review inventory system with supply interruptions, Probability in the Engineering and Informational Sciences, 18, 33-53 (2004) · Zbl 1036.90012
[17] Eick, S. G.; Massey, W. A.; Whitt, W., \(M_t / G / \infty\) queues with sinusoidal arrival rates, Management Science, 39, 2, 241-252 (1993) · Zbl 0773.60086
[18] Eick, S. G.; Massey, W. A.; Whitt, W., The physics of the \(M_t / G / \infty\) queue, Operations Research, 41, 4, 731-742 (1993) · Zbl 0781.60086
[19] Green, L. V.; Kolesar, P. J.; Svoronos, A., Some effects of nonstationarity on multiserver Markovian queueing systems, Operations Research, 39, 3, 502-511 (1991) · Zbl 0729.60100
[20] Green, L. V.; Kolesar, P. J., The pointwise stationary approximation for queues with nonstationary arrivals, Management Science, 37, 1, 84-97 (1991)
[21] Whitt, W., The pointwise stationary approximation for Mt/Mt/s queues is asymptotically correct as the rates increase, Management Science, 37, 3, 307-314 (1991) · Zbl 0734.60094
[22] Green, L. V.; Kolesar, P. J., The lagged PSA for estimating peak congestion in Markovian queues with periodic arrival rates, Management Science, 43, 1, 80-87 (1997) · Zbl 0888.90069
[23] Zipkin, P. H., Foundations of inventory management (2000), McGraw-Hill: McGraw-Hill New York · Zbl 1370.90005
[24] Nahmias, S., Production and operations analysis (2005), McGraw-Hill/Irwin: McGraw-Hill/Irwin New York, Homewood, IL
[25] Stewart WJ. Introduction to the numerical solution of Markov chains. Princeton, 1994.; Stewart WJ. Introduction to the numerical solution of Markov chains. Princeton, 1994. · Zbl 0821.65099
[26] Dormand, J. R.; Prince, P. J., A family of embedded Runge-Kutta formulae, Journal of Computational and Applied Mathematics, 6, 19-26 (1980) · Zbl 0448.65045
[27] Allen, A. O., Probability, statistics, and queueing theory: with computer science applications (1990), Harcourt, Brace and Jovanovich: Harcourt, Brace and Jovanovich New York · Zbl 0703.62001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.